0
We're unable to sign you in at this time. Please try again in a few minutes.
Retry
We were able to sign you in, but your subscription(s) could not be found. Please try again in a few minutes.
Retry
There may be a problem with your account. Please contact the AMA Service Center to resolve this issue.
Contact the AMA Service Center:
Telephone: 1 (800) 262-2350 or 1 (312) 670-7827  *   Email: subscriptions@jamanetwork.com
Error Message ......
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.190.232. Please contact the publisher to request reinstatement.
ARTICLE |

Caution in Propranolol Withdrawal

Zenonas Danilevicius, MD
JAMA. 1977;237(1):53. doi:10.1001/jama.1977.03270280055024.
Text Size: A A A
Published online

There have been warnings that abrupt withdrawal of propranolol hydrochloride therapy in patients with or without coronary heart disease may be hazardous. This happens more often in patients treated for severe angina, especially those with unstable disease. Slome1 reported that sudden withdrawal of propranolol therapy was often followed by myocardial infarction, and Olson et al2 described acute and catastrophic exacerbation of symptoms following the abrupt cessation of treatment with large doses of propranolol in patients with coronary artery disease.

The latest warning comes from Mizgala and Counsell,3 who observed 15 acute coronary episodes in 14 patients with severe angina who had been receiving propranolol hydrochloride in daily doses of 80 to 400 mg for periods of seven days to six years. Abrupt cessation of propranolol therapy in these patients produced severe, sudden, acute coronary syndromes. Cessation was followed by rapid worsening of symptoms in 11 of 15

Topics

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Figures

Tables

References

CME
Meets CME requirements for:
Browse CME for all U.S. States
Accreditation Information
The American Medical Association is accredited by the Accreditation Council for Continuing Medical Education to provide continuing medical education for physicians. The AMA designates this journal-based CME activity for a maximum of 1 AMA PRA Category 1 CreditTM per course. Physicians should claim only the credit commensurate with the extent of their participation in the activity. Physicians who complete the CME course and score at least 80% correct on the quiz are eligible for AMA PRA Category 1 CreditTM.
Note: You must get at least of the answers correct to pass this quiz.
You have not filled in all the answers to complete this quiz
The following questions were not answered:
Sorry, you have unsuccessfully completed this CME quiz with a score of
The following questions were not answered correctly:
Commitment to Change (optional):
Indicate what change(s) you will implement in your practice, if any, based on this CME course.
Your quiz results:
The filled radio buttons indicate your responses. The preferred responses are highlighted
For CME Course: A Proposed Model for Initial Assessment and Management of Acute Heart Failure Syndromes
Indicate what changes(s) you will implement in your practice, if any, based on this CME course.
NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Multimedia

Some tools below are only available to our subscribers or users with an online account.

Sign in

Create a free personal account to sign up for alerts, share articles, and more.

Purchase Options

• Buy this article
• Subscribe to the journal

Related Content

Customize your page view by dragging & repositioning the boxes below.

Jobs
brightcove.createExperiences();